Universidad Complutense de Madrid
E-Prints Complutense

James' Theorem Fails for Starlike Bodies

Impacto

Downloads

Downloads per month over past year



Azagra Rueda, Daniel and Deville, Robert (2001) James' Theorem Fails for Starlike Bodies. Journal of Functional Analysis , 180 (2). pp. 328-346. ISSN 0022-1236

[img] PDF
5MB

Official URL: http://www.sciencedirect.com/science/journal/00221236



Abstract

Starlike bodies are interesting in nonlinear functional analysis because they are strongly related to bump function sand to n-homogeneous polynomials on Banach spaces, and their geometrical proper ties are thus worth studying. In this paper we deal wit the question whether James' theorem on the characterization of reflexivity holds for (smooth) starlike bodies, and we establish that a feeble form of this result is trivially true for starlike bodies in nonreflexive Banach spaces, but a reasonable strong version of James' theorem for starlike bodies is never true, even in the smooth case. We also study the related question as to how large the set of gradients of a bump function can be, and among other results we obtain the following new characterization of smoothness in Banach spaces: a Banach space X has a C-1 Lipschitz bump function if and only if there exists another C-1 smooth Lipschitz bump function whose set of gradients contains the unit ball of the dual space X*. This result might also be relevant to the problem of finding an Asplund space with no smooth bump functions.


Item Type:Article
Uncontrolled Keywords:Starlike body; Convex body; James' theorem; Characterization of reflexivity
Subjects:Sciences > Mathematics > Functional analysis and Operator theory
ID Code:14494
Deposited On:01 Feb 2012 09:32
Last Modified:01 Feb 2012 09:32

Origin of downloads

Repository Staff Only: item control page